Xanax withdrawal can have serious side effects if not managed correctly. But a doctor can help you design a tapering schedule if you need to stop taking the medication.
Xanax is a prescription medication that’s used to treat anxiety and panic disorder. It belongs to a class of medications called benzodiazepines. The generic form of Xanax is called alprazolam.
Xanax can be a highly addictive controlled substance and lead to physical dependency, even if it’s used as prescribed. Anyone who has used Xanax for an extended period is at risk for dependency. Some people use the drug as a recreational sedative or to self-medicate.
No matter how it’s used, Xanax can be addictive. This can make a withdrawal from Xanax difficult and unpleasant. It’s common to experience both physical and mental health symptoms during withdrawal. In some cases, these symptoms can be severe.
The exact symptoms and severity of Xanax withdrawal can vary depending on the person. It’s estimated that about
- panic attacks
- hand tremors
- unintentional movements
- muscle spasms
- heart palpitations
- nausea or vomiting
- muscle pain
- unintentional weight loss
Post-acute withdrawal syndrome (PAWS)
Some people experience additional symptoms as part of a condition called post-acute withdrawal syndrome (PAWS). This condition causes changes in mood and cognition for weeks or months following withdrawal from Xanax or another drug.
The symptoms of PAWS and their severity can vary. Common symptoms include:
- irritable mood
- cravings for drugs
- difficulties with memory
- difficulty learning new information
- difficulty interacting with others
- high sensitivity to stress
- obsessive-compulsive behaviors
- loss of interest in surroundings
Can you die from Xanax withdrawal symptoms?
Most symptoms of Xanax withdrawal are unpleasant and distressing but not life threatening.
However, Xanax withdrawal can lead to a seizure in some cases, and seizures can be a life threatening medical emergency. Reducing Xanax usage slowly and under medical supervision can help reduce this risk.
The first symptoms of Xanax withdrawal appear within 8 to 12 hours of your last dose. Most people find that their physical symptoms are worse on the second day and improve by the fourth or fifth day. However, mental and cognitive symptoms are often the most severe on days 3 through 6.
Symptoms such as insomnia, cravings for Xanax, and anxiety, might take longer to leave the body and brain. The exact time frame will be different for everyone.
Additionally, certain conditions can affect how long Xanax withdrawal lasts. For instance, Xanax withdrawal can be more difficult for people who are pregnant or who have:
Click here to learn more about how long Xanax stays in your system.
One of the
A doctor can help supervise a Xanax taper. They can give you a schedule of when and how to reduce your dosage. It’s important to note that a doctor can help you taper your Xanax dosage even if your Xanax wasn’t prescribed to you.
In some cases, an inpatient detox facility can be a good option. These facilities are designed to be safe places to detox under medical supervision. The healthcare professionals at a detox facility can help treat your withdrawal symptoms, and they can give you the tools you need to manage addiction.
Whether you’re receiving inpatient or outpatient care during detox, your doctor might recommend additional supportive services. This could include:
- cognitive behavioral therapy (CBT)
- some medications
- mindfulness practice
- herbal sleep aids such as chamomile
- an exercise program
Can Valium help with Xanax withdrawal symptoms?
Xanax is a short-acting medication. Switching from Xanax to long-acting Valium can make it easier for people to stop taking the drug. It can help ease withdrawal symptoms.
Once you’re stable and free of any withdrawal symptoms, your doctor can then taper your dose of Valium.
Withdrawal can be overwhelming, and the physical and mental symptoms can leave you drained, frightened, and in pain. However, a tapering approach leads to success in most cases.
If you’re ready to stop taking Xanax or are thinking about tapering your dose, it’s a good idea to contact a doctor. You can also reach out for support using some of the resources below:
- Substance Abuse and Mental Health Services Administration (SAMHSA): SAMSHA has a 24/7 toll-free line, an online chat service, mental health resources, and more, to help connect you to help and services in your area.
- American Society of Addiction Medicine (ASAM): You can locate a doctor who specializes in addiction using the tools on the ASAM site.
- SMART Recovery: SMART Recovery offers both online and in-person support and takes a self-empowerment approach to recovery.
- Life Ring: Life Ring allows you to meet with peers either online or in support groups around the country to build community on your recovery journey.
Xanax is a highly addictive prescription medication. It can create physical dependence in anyone who uses it for an extended period, for any reason.
Withdrawal symptoms vary but can be severe and unpleasant. There are physical and mental symptoms associated with Xanax withdrawal, including seizures, which can be life threatening.
The safest way to stop taking Xanax and alleviate withdrawal symptoms is to taper your dose. Tapering allows your body to slowly get used to smaller doses and can prevent symptoms. A doctor can help supervise a taper and recommend additional supportive treatments.